Friday, November 27, 2009

Elemental

A 35 year old woman with rheumatoid arthritis, asthma, bipolar disease, gastroesophageal reflux disease, cholelithiasis, and polycystic ovarian syndrome presents with tremors and twitching. She says that she might have mixed up her meds last week at which time she started having an irregular coarse tremor, motor agitation, weakness, ataxia, and sluggishness. She doesn't remember what meds she's normally on. Review of systems is notable for nausea, vomiting, and diarrhea. Exam shows sinus bradycardia and hypotension. Labs show a leukocytosis.

Challenge: What happened here?

Image is in the public domain.

5 comments:

Alex said...

li

Stephanie said...

lithium overdose

Suheil said...

she was on Metoclopramide for her GERD and that gave her drug induced parkinsonism?

Suheil said...

oh my bad... looks like lithium toxicity, but i cant figure out if that has anything to do with her other drugs or just her taking them more often...

Craig Chen said...

yes, it's lithium!
-
Elemental

This is lithium toxicity. Lithium, used in treating manic-depressive disorder, has a low therapeutic index and is excreted by the kidneys.

Sources: UpToDate; Wikipedia.